Not quite undetectable
May 21, 2013
Good afternooon...I was diagnosed HIV positive a year ago. I started treatment on 5/29/2012. At that time my viral load was over 400,000 and my CD4+ count was 19. My doctors initially prescribed Prezista, Norvir and Truvada. In the first month my VL dropped to 960. The second month my VL dropped to 450. The third month my VL was 60. At that point, my doctor asked me about switching to Stribild. He thought it would be a good idea to save the PI's for later use. (I should point out that my initial genotyping showed NO resisitance to any of the medications). So, one month after the switch I was still at a VL of 60. 3 months later my VL was 30 and now after another 3 months my VL is still at 30. As far as my immune system is concerned, I feel that I have had a great T-cell response. My CD4+ count is now at 258 after one year of treatment. I must ad that I have been 100% compliant with my medications.
So, my question to you is this. Should I be worried about the VL not being "undetectable"? I am aware that there are still some laboratories that have a level of detection of 50 and even some with a level of 72. I think it's more of a mental thing where I want to see that report say "not detected". There is no question that I tend to worry. I feel fantastic, especially compared to a year ago, so I am thrilled with that. I just have that little voice in my head that reminds me of drug resistance.
Your insight would be most appreciated.
Response from Dr. Young
Hello and thanks for posting.
A viral load of 72 after initiation of treatment with a very high viral load like yours isn't surprising or alarming. I'm sure that you'll reach that undetectable mark, it's just that it take a little longer when you start high.
As for switching, there's little harm, but also in a way no specific indication to do so-- it's up to you and your provider to decide what's best for your individual situation.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.